Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Today's menu: Geometry and resolution of singular algebraic surfaces


Authors: E. Faber and H. Hauser
Journal: Bull. Amer. Math. Soc. 47 (2010), 373-417
MSC (2000): Primary 14E15; Secondary 32S45
DOI: https://doi.org/10.1090/S0273-0979-10-01295-4
Published electronically: March 10, 2010
MathSciNet review: 2651084
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The courses are Triviality, Tangency, Transversality, Symmetry, Simplicity, Singularity. These characteristic local plates serve as our invitation to algebraic surfaces and their resolution. Please take a seat.


References [Enhancements On Off] (What's this?)

  • 1. V. I. Arnol'd.
    Singularity theory. Selected papers, volume 53 of Mathematical Society Lecture Note Series.
    Cambridge University Press, Cambridge-New York, 1981. MR 631683 (83d:58016)
  • 2. E. Bierstone and P. Milman.
    Canonical desingularization in characteristic zero by blowing up the maximum strata of a local invariant.
    Invent. Math., 28(2):207-302, 1997. MR 1440306 (98e:14010)
  • 3. A. M. Bravo, S. Encinas, and O. Villamayor.
    A simplified proof of desingularization and applications.
    Rev. Mat. Iberoamericana, 21(2):349-458, 2005. MR 2174912 (2006h:14018)
  • 4. T. de Jong and G. Pfister.
    Local Analytic Geometry.
    Advanced Lectures in Mathematics. Vieweg, Braunschweig - Wiesbaden, 2000. MR 1760953 (2001c:32001)
  • 5. A. Dimca.
    Topics on Real and Complex Singularities.
    Advanced Lectures in Mathematics. Vieweg,
    Braunschweig - Wiesbaden, 1987. MR 1013785 (92d:32048)
  • 6. A.-H. Durfee.
    Fifteen characterizations of rational double points.
    L'Enseignement Mathématique, 25:131-163, 1979. MR 543555 (80m:14003)
  • 7. S. Encinas and H. Hauser.
    Strong resolution of singularities in characteristic zero.
    Comment. Math. Helv., 77(4):821-845, 2002. MR 1949115 (2004c:14021)
  • 8. R. Ephraim.
    Isosingular loci and the Cartesian product structure of complex analytic singularities.
    Trans. Amer. Math. Soc, 241:357-371, 1978. MR 492307 (80i:32027)
  • 9. E. Faber.
    Torische Varietäten, Explosionen und das Newtonpolyeder.
    Master's thesis, Universität Innsbruck, 2007.
  • 10. W. Fulton and R. MacPherson.
    A compactification of configuration spaces.
    Ann. of Math. (2), 139:183-225, 1994. MR 1259368 (95j:14002)
  • 11. M. Goresky and R. MacPherson.
    Intersection homology theory.
    Topology, 19(2):135-162, 1980. MR 572580 (82b:57010)
  • 12. G.-M. Greuel.
    Deformation und Klassifikation von Singularitäten und Moduln.
    Deutsch. Math.-Verein. Jahresber. Jubiläumstagung 1990, pages 177-238, 1992.
  • 13. R. Hartshorne.
    Algebraic Geometry, volume 52 of Graduate Texts in Mathematics.
    Springer, New York, 1977. MR 0463157 (57:3116)
  • 14. H. Hauser.
    Excellent surfaces and their taut resolution.
    In Resolution of Singularities, Progress in Math., volume 181. Birkhäuser, 2000. MR 1748627 (2001f:14028)
  • 15. H. Hauser.
    The Hironaka Theorem on resolution of singularities (Or: A proof that we always wanted to understand).
    Bull. Amer. Math. Soc., 40:323-403, 2003. MR 1978567 (2004d:14009)
  • 16. H. Hauser and T. Gaffney.
    Characterizing singularities of varieties and of mappings.
    Invent. Math., 81(3):427-447, 1985. MR 807067 (87m:32019)
  • 17. H. Hauser and G. Müller.
    The trivial locus of an analytic space map germ.
    Annales de l'Institut Fourier, 39(4):831-844, 1989. MR 1036334 (91m:32035)
  • 18. H. Hironaka.
    Resolution of singularities of an algebraic variety over a field of characteristic zero, I, II.
    Ann. of Math. (2), 79:109-326, 1964. MR 0199184 (33:7333)
  • 19. F. Hirzebruch.
    Über vierdimensionale Riemannsche Flächen mehrdeutiger analytischer Funktionen von zwei komplexen Veränderlichen.
    Math. Ann., 126:1-22, 1953. MR 0062842 (16:26d)
  • 20. H. Jung.
    Darstellung der Funktionen eines algebraischen Körpers zweier unabhängiger Veränderlicher $ x,y$ in der Umgebung einer Stelle $ x=a, y=b$.
    J. Reine Angew. Math., 133:289-314, 1908.
  • 21. H. Jung.
    Über ganze birationale Transformationen der Ebene.
    J. Reine Angew. Math., 184:161-174, 1942. MR 0008915 (5:74f)
  • 22. D. Kirby.
    The structure of an isolated multiple point of a surface II.
    Proc. London Math. Soc., 7:1-18, 1957. MR 0087203 (19:319c)
  • 23. H. Kraft.
    Geometrische Methoden in der Invariantentheorie.
    Aspekte der Mathematik. Vieweg, Braunschweig-Wiesbaden, 2nd edition, 1985. MR 768181 (86j:14006)
  • 24. H. Kraft and G. Schwarz.
    Finite automorphisms of affine $ n$-space.
    In Automorphisms of affine spaces (Curaçao,1994), pages 55-66, Kluwer Acad. Publ., Dordrecht, 1995. MR 1352690 (96i:14014)
  • 25. K. Lamotke.
    Regular solids and isolated singularities.
    Advanced Lectures in Mathematics. Vieweg,
    Braunschweig - Wiesbaden, 1986. MR 845275 (88c:32014)
  • 26. H. Laufer.
    Normal Two-dimensional Singularities, volume 71 of Annals of Math. Studies.
    Princeton Univ. Press, 1971. MR 0320365 (47:8904)
  • 27. L. Li.
    Wonderful compactification of an arrangement of subvarieties. Michigan Math. J. 58/2, 2009.
  • 28. J. Lipman.
    Rational singularities, with applications to algebraic surfaces and unique factorization.
    Publ. Math. IHES, 36:195-279, 1969. MR 0276239 (43:1986)
  • 29. J. Lipman.
    Introduction to resolution of singularities.
    In Proc. Sym. Pure Math., volume 29, pages 187-230, Arcata, 1974. MR 0389901 (52:10730)
  • 30. J. N. Mather and S. S.-T. Yau.
    Classification of Isolated Hypersurface Singularities by their Moduli Algebras.
    Invent. Math., 69:243-251, 1982. MR 674404 (84c:32007)
  • 31. A. Némethi.
    Five lectures on normal surface singularities.
    In K. Böröczky, W. Neumann, and A. Stipsic, editors, Low Dimensional Topology, volume 8 of Bolyai Society Math. Studies, pages 269-351. János Bolyai Mathematical Society, 1999. MR 1747271 (2001g:32066)
  • 32. A. Nobile.
    Some properties of the Nash blowing-up.
    Pacific J. Math., 60:297-305, 1975. MR 0409462 (53:13217)
  • 33. V. L. Popov.
    On polynomial automorphisms of affine spaces.
    Izv. Ross. Akad. Nauk Ser. Mat., 65(3):153-174, 2001. MR 1853370 (2002g:14092)
  • 34. J. Rosenberg.
    Blowing up nonreduced subschemes of $ \mathbb{A}^n$.
    preprint, 1998.
  • 35. I. P. Shestakov and U. Umirbaev.
    The tame and the wild automorphisms of polynomial rings in three variables.
    J. Amer. Math. Soc., 17(1):197-227, 2004. MR 2015334 (2004h:13022)
  • 36. M. Spivakovsky.
    Sandwiched singularities and desingularization of surfaces by normalized Nash transformations.
    Ann. of Math. (2), 131:411-491, 1990. MR 1053487 (91e:14013)
  • 37. B. Teissier.
    Introduction to equisingularity problems.
    In Proc. Sym. Pure Math., volume 29, pages 593-632, 1974. MR 0422256 (54:10247)
  • 38. D. Trotman.
    Lectures on Real Stratification Theory.
    In A. Pichon, editor, Proceedings Winter School on Resolution of Singularities Marseille, pages 139-155, 2005. MR 2342910 (2008g:58009)
  • 39. W. van der Kulk.
    On polynomial rings in two variables.
    Nieuw Arch. Wisk., 1:33-41, 1953. MR 0054574 (14:941f)
  • 40. O. Villamayor.
    Patching local uniformizations.
    Ann. Sci. École Norm. Sup.(4), 25(6):629-677, 1992. MR 1198092 (93m:14012)
  • 41. H. Whitney.
    Local properties of analytic varieties.
    In Differential and Combinatorial Topology, pages 205-244. Princeton Univ. Press, 1965. MR 0188486 (32:5924)
  • 42. H. Whitney.
    Tangents to an analytic variety.
    Ann. of Math. (2), 81(2):496-546, 1965. MR 0192520 (33:745)
  • 43. T. Yasuda.
    Higher Nash blowups.
    Compositio Math., 143:1493-1510, 2007. MR 2371378 (2008j:14029)
  • 44. O. Zariski.
    The reduction of singularities of an algebraic surface.
    Ann. of Math (2), 40:639-689, 1939. MR 0000159 (1:26d)
  • 45. O. Zariski.
    Contributions to the problem of equisingularity.
    CIME, Rome, pages 261-343, 1970. MR 0276240 (43:1987)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 14E15, 32S45

Retrieve articles in all journals with MSC (2000): 14E15, 32S45


Additional Information

E. Faber
Affiliation: Fakultät für Mathematik, Universität Wien, Austria
Email: eleonore.faber@univie.ac.at

H. Hauser
Affiliation: Fakultät für Mathematik, Universität Wien, Austria
Email: herwig.hauser@univie.ac.at

DOI: https://doi.org/10.1090/S0273-0979-10-01295-4
Received by editor(s): July 1, 2009
Received by editor(s) in revised form: October 20, 2009
Published electronically: March 10, 2010
Additional Notes: Both authors have been supported by the Austrian Science Fund (FWF) in the frame of the projects P18992 and P21461. E. F. has been supported by grant F-443 of the University of Vienna. This paper is written for people not necessarily familiar with the advanced techniques of algebraic geometry. Experts are invited to browse through the article for many pictures and a few scattered open problems.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society